Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 69, NWS Springfield, MO

July 7, 2010Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 7, 2010, 7:34 PM CDT for Bourbon County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2010, 7:34 PM CDT (00:34 UTC)
Expired
Jul 7, 2010, 11:52 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:23 PM CDTFLASH FLOOD5 Nnw Hepler, KSTHE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR RELAYED TO THE NATIONAL WEATHER SERVICE THAT FLASH FLOODING WAS ONGOING NEAR THE INTERSECTION OF HIGHWAY 39 AND 50TH STREET. THIS IS LOCATED IN RURAL SOUTHWEST BOURBON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WGUS53 KSGF 080034
FFWSGF
KSC011-080700-
/O.NEW.KSGF.FF.W.0069.100708T0034Z-100708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT WED JUL 7 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 200 AM CDT THURSDAY.

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS OVER RURAL SECTIONS OF SOUTHWEST BOURBON 
  COUNTY...INCLUDING THE COMMUNITIES OF PETERSBURG...PORTERVILLE AND
  HIATTVILLE.  RAINFALL AMOUNTS IN THIS WARNED AREA HAVE RANGED FROM 
  ONE TO THREE INCHES...WITH AN ADDITIONAL INCH OR TWO POSSIBLE FROM 
  APPROACHING THUNDERSTORMS.  THIS FLOODING WILL MAINLY IMPACT SMALL
  CREEKS AND STREAMS WITHIN THE MARMATON RIVER BASIN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3782 9508 3791 9508 3792 9473 3780 9487
      3772 9485 3771 9486 3771 9485 3767 9485
      3768 9509 3781 9509

$$

CRAMER
2 follow-up statements
090 
WGUS73 KSGF 080237
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT WED JUL 7 2010

KSC011-080700-
/O.CON.KSGF.FF.W.0069.000000T0000Z-100708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
937 PM CDT WED JUL 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHWESTERN BOURBON COUNTY...

AT 929 PM CDT...THE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR 
RELAYED TO THE NATIONAL WEATHER SERVICE...THAT EXCESSIVE RAINFALL 
THAT FELL EARLIER THIS EVENING WAS CAUSING FLASH FLOODING OVER 
SECTIONS OF SOUTHWESTERN BOURBON COUNTY.  MORE SPECIFICALLY...A 
SECTION OF HIGHWAY 39 APPROXIMATELY ONE TO TWO MILES WEST OF ITS 
INTERSECTION WITH HIGHWAY 3...WAS FLOODED WITH ABOUT ONE FOOT OF 
FLOWING WATER.  OTHER SECONDARY ROADS IN SOUTHWEST BOURBON COUNTY 
ARE ALSO FLOODED.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3782 9508 3791 9508 3792 9473 3780 9487
      3772 9485 3771 9486 3771 9485 3767 9485
      3768 9509 3781 9509

$$

CRAMER
063 
WGUS73 KSGF 080452
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT WED JUL 7 2010

KSC011-080502-
/O.CAN.KSGF.FF.W.0069.000000T0000Z-100708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
1152 PM CDT WED JUL 7 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BOURBON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3782 9508 3791 9508 3792 9473 3780 9487
      3772 9485 3771 9486 3771 9485 3767 9485
      3768 9509 3781 9509

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:49 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 7, 6:49 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT WED JUL 7 2010

...UPDATE TO AVIATION AND HYDROLOGY...

.UPDATE...
/ISSUED 645 PM CDT WED JUL 7 2010/

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED AT
LATE AFTERNOON ACROSS THE REGION. CONVECTION WAS MOST NUMEROUS
FROM SOUTHEAST KANSAS INTO THE CENTRAL MISSOURI WHERE TRAINING
STORMS WERE HEIGHTENING FLOODING CONCERNS. ACTIVITY MAY CONTINUE
TO CONGEAL FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THROUGH
EARLY EVENING WHERE PROFILER NETWORK AND STREAM LINE ANALYSIS
INDICATES THE BEST LOW LEVEL CONVERGENCE ALONG THE SAGGING FRONT.

IN ADDITION...THE PROFILER AND RADAR NETWORK WERE DEPICTING A MID
LEVEL CIRCULATION EMBEDDED WITHIN THE TROPICAL MOISTURE PLUME.
THIS WILL BE MONITORED CLOSELY FOR THE POTENTIAL ENHANCEMENT OF
RAIN DEVELOPMENT ESPECIALLY AS IT INTERACTS WITH THE FRONT TO THE
NORTH.

THE FLASH FLOOD WATCH MAY BE UPDATED TO START EARLIER RATHER THAN
THURSDAY MORNING IF THE ABOVE CONCERNS MANIFEST THEMSELVES.

FOSTER

&&

.DISCUSSION...
/ISSUED 320 PM CDT WED JUL 7 2010/

MAIN FOCUS IN THIS FORECAST PACKAGE DEALS WITH HEAVY RAINFALL AND
FLOODING POTENTIAL THURSDAY INTO FRIDAY.

SCATTERED SHOWERS HAVE DEVELOPED ACROSS MUCH OF THE REGION THIS
AFTERNOON. NOT SEEING TOO MUCH LIGHTNING ACTIVITY WITHIN THESE
SHOWERS...HOWEVER A FEW RUMBLES OF THUNDER WILL BE POSSIBLE WITHIN
THIS ACTIVITY INTO THIS EVENING. THIS ACTIVITY WILL STAY SCATTERED
ENOUGH IN NATURE TO LIMIT THE WIDESPREAD FLOOD POTENTIAL THROUGH
THIS EVENING...HOWEVER WITH A VERY MOIST ATMOSPHERE LOCALLY HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER SHOWERS.

A UPPER LEVEL TROUGH THAT IS CURRENTLY PUSHING INTO THE NORTHERN
PLAINS...WILL CONTINUE TO PUSH EAST TONIGHT INTO FRIDAY. THE UPPER
LEVEL TROUGH WILL FLATTEN THE UPPER LEVEL RIDGE THAT HAS BE PARKED
OVER THE EAST COAST FOR THE LAST SEVERAL DAYS. AS A RESULT A COLD
FRONT WILL SLOWLY SAG THROUGH THE AREA. VERY MOIST CONDITIONS ARE
IN PLACE ACROSS THE AREA AS TROPICALLY MOISTURE CONTINUES TO
STREAM NORTH OUT OF THE GULF INTO THE AREA. PRECIPITABLE WATER
VALUES WILL TYPICALLY BE IN THE TWO TO TWO A QUARTER INCHES AHEAD
OF THE FRONT.

EXPECTED AN INCREASE IN WIDESPREAD RAINFALL TO DEVELOP ACROSS THE
AREA AS THE FRONT INTERACTS WITH THE VERY MOIST AIRMASS. THE LOW
LEVEL FLOW WILL BE PARALLEL TO THE FRONT WHICH COULD FAVOR TRAINING
CONVECTION. A GOOD HEAVY RAINFALL SIGNAL APPEARS TO BE IN PLACE
ACROSS THE AREA WHERE WIDESPREAD ONE AND HALF TO THREE INCHES OF
RAINFALL WITH LOCALLY HEAVIER AMOUNTS ARE EXPECTED THURSDAY INTO
FRIDAY. AS A RESULT...WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
FOR THE ENTIRE CWA FROM EARLY THURSDAY MORNING INTO FRIDAY MORNING
DUE TO THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING. THERE WILL
BE SOME EMBEDDED THUNDERSTORMS WITH IN THIS ACTIVITY...BUT NO
SEVERE WEATHER IS EXPECTED.

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI INTO SATURDAY MORNING BEHIND THE FRONT. SLIGHTLY
DRIER AIR WILL FILTER INTO THE AREA BEHIND THE FRONT...LEAVING
SATURDAY INTO SUNDAY MORNING FAIRLY DRY. THE FRONT THEN IS
EXPECTED TO LIFT BACK TO THE NORTH INTO THE AREA AS ANOTHER UPPER
LEVEL TROUGH PUSHES THROUGH THE REGION...BRINGING ADDITIONAL
CHANCES FOR WIDESPREAD RAINFALL TO THE AREA LATE THIS WEEKEND INTO
EARLY NEXT WEEK.

WISE

&&

.AVIATION...
/ISSUED 645 PM CDT WED JUL 7 2010/

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THURSDAY WHILE A FRONT APPROACHES FROM THE NORTH. THIS
WILL RESULT IN BROKEN TO OVERCAST SKY CONDITIONS AND AN INCREASING
POTENTIAL FOR SHOWERS. VFR CONDITIONS WILL PREVAIL MUCH OF TONIGHT.
HOWEVER MVFR TO IFR CONDITIONS CAN BE EXPECTED AT TIMES IN AND
NEAR SHOWERS. MVFR CEILINGS AND VISIBILITY MAY INCREASE LATE
TONIGHT AS AREAS OF STRATUS AND LIGHT FOG DEVELOP. MVFR CONDITIONS
WILL BE MORE PREVALENT THURSDAY AS THE FRONT APPROACHES AND
SHOWERS IN INCREASE IN COVERAGE.

FOSTER

&&

.HYDROLOGY...
/ISSUED 645 PM CDT WED JUL 7 2010/

A VERY MOIST TROPICAL AIRMASS INTERACTING WITH A FRONTAL BOUNDARY
WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING ACROSS THE AREA
ESPECIALLY FROM EARLY THURSDAY MORNING INTO FRIDAY. WIDESPREAD ONE
AND A HALF TO THREE INCHES OF RAINFALL ARE EXPECTED ACROSS THE
AREA. CONDITIONS FAVOR THE POTENTIAL FOR TRAINING STORMS...WHICH
WILL RESULT IN SOME AREAS RECEIVING HEAVIER AMOUNTS.

RAINFALL THIS EVENING AND OVERNIGHT WILL BE CONCENTRATED MAINLY
NORTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65 WHERE OVER TWO
INCHES WILL FALL IN LOCALIZED AREAS. FLASH FLOODING CANNOT BE
RULED OUT FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI TONIGHT.

ON THURSDAY THE HEAVIEST RAINFALL IS EXPECTED ALONG AND SOUTH OF
THE INTERSTATE 44 CORRIDOR...WHERE TWO TO OVER THREE INCHES OF
RAINFALL ARE EXPECTED AT SOME LOCATIONS. NORTH OF THE INTERSTATE
RAINFALL AMOUNTS MAY BE LESS ON THURSDAY...BUT FLASH FLOOD
GUIDANCE IS LOWER IN THIS REGION DUE TO RECENT HEAVY RAINFALL.

WITH THE WIDESPREAD NATURE OF THE HEAVY RAINFALL...RIVER FLOODING
WILL ALSO BE POSSIBLE ACROSS THE AREA.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 7, 12:55 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT WED JUL 7 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS ARE
  EXPECTED ACROSS THE OUTLOOK AREA THROUGH TONIGHT. DUE TO AN
  EXCESSIVELY HIGH MOISTURE CONTENT IN THE ATMOSPHERE...HEAVY
  RAINFALL WILL BE POSSIBLE IN LOCALIZED AREAS...WHICH COULD LEAD
  TO FLASH FLOODING.

  A FEW STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED WIND GUSTS
  OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE
  FROM THURSDAY INTO FRIDAY AS A COLD FRONT SLOWLY MOVES
  THROUGH THE OUTLOOK AREA. WIDESPREAD HEAVY RAINFALL WILL
  BE POSSIBLE...WITH AN ELEVATED RISK FOR FLOODING ON THURSDAY
  INTO FRIDAY MORNING.

  A SLIGHT CHANCE FOR THUNDERSTORMS THEN EXISTS ACROSS SOUTHERN
  MISSOURI ON SATURDAY...AND ACROSS THE ENTIRE OUTLOOK AREA EARLY
  NEXT WEEK.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Jul 7, 7:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
07/07/2010                   BOURBON            KS   EMERGENCY MNGR

            THE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR RELAYED
            TO THE NWS THAT NUMEROUS SECONDARY ROADS WITHIN THE
            DRYWOOD CREEK BASIN WERE FLOODED AND IMPASSABLE TO
            MOTORISTS. THESE ROADS ARE SOUTH OF FORT SCOTT AND ACROSS
            RURAL SOUTHEAST BOURBON COUNTY.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:32 AM CDTFlash Flood WarningSGFCherokee, Crawford7 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.